Indiana, 2008

Flash Flooding and Damaging Winds in Indiana, July 8, 2008

July 8, 2008 · NWS IND · 15 events in 7 counties and zones

Thunderstorms moved from in Illinois and across central Indiana during the evening hours of July 8th. Damaging winds were the primary threat.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Thunderstorms moved from in Illinois and across central Indiana during the evening hours of July 8th. Damaging winds were the primary threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Jul 8, 6:15 PM EST, 45 minutes earlier.

Area forecast discussion, Jul 8, 6:15 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
715 PM EDT TUE JUL 8 2008

AVIATION...

FOR THE 00Z TAFS.

A LARGE AREA OF THUNDERSTORMS ACROSS CENTRAL ILLINOIS WILL SPREAD
EAST ACROSS CENTRAL INDIANA THIS EVENING.  AT PRESENT RATE OF
MOVEMENT BEST CHANCES OF STRONG THUNDERSTORMS WILL BE MID-LATE
EVENINGS ACROSS MUCH OF CENTRAL INDIANA.  A COLD FRONT ACROSS
NORTHERN ILLINOIS WILL SPREAD SE ACROSS OUR AREA OVERNIGHT.  THIS
SHOULD BRING AN END OF THE THUNDERSTORMS IN THE KLAF AREA BY 07Z AND
MOST OTHER AREAS A FEW HOURS AFTER THAT. WILL MENTION A PERIOD OF
MVFR CEILINGS AT KIND-KHUF LATE TONIGHT FROM NUMEROUS THUNDERSTORMS
EARLIER AND AFTER COLD FRONT MOVES THROUGH.

MODELS SHOW DRYING FROM NORTH TO SOUTH BY WEDNESDAY AS WEAK HIGH
PRESSURE BUILDS INTO THE GREAT LAKES.  A S/W MOVING THROUGH THE OHIO
VALLEY MAY BRING SCT THUNDERSTORMS TO SOUTHERN PORTIONS OF CENTRAL
INDIANA ON WEDNESDAY. FOR NOW WILL ONLY MENTION CB IN TAF AT KBMG.

&&

PREVIOUS DISCUSSION...

FOCUS ON PRECIP CHANCES TODAY THROUGH WEDNESDAY.

CURRENT SURFACE MAP SHOWS HIGH PRESSURE OFF THE COAST OF THE
SOUTHEASTERN CONUS AND LOW PRESSURE OVER THE LAKES REGION. ALOFT
AT H5 THERE WAS A STRONG RIDGE COVERING THE SOUTHERN HALF OF THE
COUNTRY AND A TROUGH OVER SOUTH CENTRAL CANADA.

MODELS WERE VERY SIMILAR AGAIN...TEMPS AND POPS WERE CLOSE ENOUGH
IN THE MOS GUIDANCE THAT A BLEND COULD BE SAFELY USED.

FOR THIS EVENING AND TONIGHT...THE SLIGHT RISK REMAINS ACROSS THE
WHOLE AREA. SUNSHINE WAS BROKEN THIS MORNING BY DEBRIS CLOUDINESS
FROM AN MCS TO OUR WEST. THIS HAS HELD US BACK FROM CONVECTIVE
TEMPS THROUGH 1 PM. BUT SUNSHINE INCREASED AND CONVECTIVE TEMPS
HAVE BEEN MET. LAPS ANALYSIS INDICATES THAT THERE IS NO CAPPING
REMAINING AND SO THINGS SHOULD GET GOING SOON AS THE COLD FRONT
NEARS NORTHWESTERN INDIANA. VERY HIGH SURFACE DEWPOINTS AND MODEL
SOUNDINGS INDICATING PWATS TO NEAR 2.25 INCHES. THE SOUNDINGS
CONTINUE TO SUGGEST THE PRIMARY THREATS TODAY WILL BE DAMAGING
WINDS FROM WET MICROBURSTS...AS WELL AS VERY HEAVY RAINFALL.
TRAINING CELLS MAY BECOME AN ISSUE WITH A SLOW MOVING FRONT AND
UNIDIRECTIONAL WINDS. HAIL WILL BE LESS OF AN ISSUE WITH A DEEP
WARM LAYER AND QUITE HIGH FREEZING LEVELS. THE SEVERE THREAT WILL
DIMINISH TOWARDS MIDNIGHT AS THE VORT MAX PASSES TO THE SOUTHEAST
AND LEAVES THE FORCING MOSTLY FROM THE LOW LEVEL FRONT AS WELL AS
BOUNDARIES FROM TODAYS CONVECTION. THE HIGH PWATS WILL CONTINUE TO
CREATE A HEAVY RAIN THREAT OVERNIGHT. LOWS SHOULD STAY IN THE LOW
70S AGAIN.

ON WEDNESDAY...THE FRONT WILL SAG TO AROUND THE OHIO RIVER. BEST
FORCING WILL BE SOUTH OF THE AREA...SO WILL KEEP THE PREVIOUS
FORECAST IDEA OF POPS TAPERING OFF FROM SOUTH TO NORTH. LIKELY
RAIN EARLY IN THE SOUTH BUT DIMINISHING QUITE A BIT DURING THE
AFTERNOON HOURS AS THE FRONT CONTINUES ITS SOUTHWARD PUSH. HIGH
PRESSURE FROM THE LAKES WILL BUILD IN OVERNIGHT WEDNESDAY AND
SCOUR THINGS OUT...DRY OUT THE AIR...AND SEND TEMPS WELL DOWN INTO
THE LOW 60S AND EVEN SOME UPPER 50S IN THE NORTH.

THIS WILL BE FOLLOWED BY A PERIOD OF DRY WEATHER THURSDAY AND
FRIDAY. TEMPS WILL BE COOLER THAN NORMAL ON THURSDAY BUT ON FRIDAY
WILL START TO WARM BACK UP AS THE NEXT SYSTEM DEVELOPS IN THE
PLAINS AND SENDS H8 TEMPS BACK TO NEAR +20C. THIS WILL PROVIDE A
HOT AND HUMID START TO THE WEEKEND...FOLLOWED BY PRECIP CHANCES
AGAIN BY EARLY SUNDAY WITH NOCTURNAL CONVECTION SHOWING UP IN THE
GFS...FOLLOWED BY PERHAPS COOLER AND DRIER WEATHER TO START NEXT WEEK.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

AVIATION...JH
PUBLIC...JOHNSON
Hazardous weather outlook, Jul 8, 2:03 PM EST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
303 PM EDT TUE JUL 8 2008

INZ021-028>031-035>049-051>057-060-062>065-072-091915-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-MONROE-BROWN-BARTHOLOMEW-DECATUR-
JENNINGS-
303 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING. THE
PRIMARY THREAT FROM STORMS WILL BE DAMAGING WIND GUSTS...VERY
HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. THE SEVERE THREAT WILL
DIMINISH BY MIDNIGHT BUT THE THREAT FOR HEAVY RAIN PRODUCING
STORMS WILL CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE IS A CHANCE OF THUNDERSTORMS EARLY WEDNESDAY. SEVERE WEATHER
IS NOT EXPECTED BUT LIGHTNING AND BRIEF HEAVY RAIN WILL BE
POSSIBLE IN THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ061-067>071-091915-
GREENE-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-
303 PM EDT TUE JUL 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS EVENING.
THE PRIMARY THREAT FROM STORMS WILL BE DAMAGING WIND GUSTS...VERY
HEAVY DOWNPOURS...AND FREQUENT LIGHTNING. THE SEVERE THREAT WILL
DIMINISH BY MIDNIGHT BUT THE THREAT FOR HEAVY RAIN PRODUCING
STORMS WILL CONTINUE OVERNIGHT.

NEAR BANKFULL CONDITIONS WILL PERSIST ON AREA RIVERS AND
STREAMS...INCLUDING THE WHITE AND EAST FORK WHITE RIVERS. HEAVY
RAIN THIS EVENING MAY MAKE FLOODING WORSE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THERE WILL BE A CHANCE OF THUNDERSTORMS UNTIL EARLY AFTERNOON
WEDNESDAY. WHILE SEVERE WEATHER IS NOT EXPECTED...HEAVY DOWNPOURS
AND LIGHTNING CAN BE EXPECTED IN THESE STORMS. ADDITIONAL HEAVY
RAINFALL COULD MAKE FLOODING ON AREA RIVERS AND STREAMS WORSE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 5 PM EDT THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

LJ

In the hours before

Special weather statement, Jul 8, 5:43 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
643 PM EDT TUE JUL 8 2008

INZ035-043-044-082315-
FOUNTAIN-PARKE-VERMILLION-
643 PM EDT TUE JUL 8 2008

...STRONG THUNDERSTORM MOVING THROUGH...

A STRONG THUNDERSTORM WILL MOVE ACROSS AREAS AROUND CAYUGA...
PERRYSVILLE AND AREAS SOUTH OF VEEDERSBURG THROUGH 715 PM. THIS
STORM WILL PRODUCE HEAVY RAIN...WIND GUSTS OVER 40 MPH...AND HAIL

The radar

The Indianapolis radar (KIND), 69 km away, was scanning. The volume nearest the first event began at 00:00 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Flash Flood, Clinton

When
July 8, 7:00 PM EST to 9:00 PM EST
Where
Clinton County, 1.22 mi NW of Frankfort to 0.93 mi ENE of Frankfort
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
40.294, -86.533

Severe street flooding was reported as a result of heavy rainfall.

Thunderstorm Wind, Vigo

When
July 8, 7:09 PM EST
Where
Vigo County, Terre Haute
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.470, -87.400

Thunderstorm winds blew trees and utility lines down.

Thunderstorm Wind, Vermillion

When
July 8, 7:17 PM EST
Where
Vermillion County, Clinton
Measured
60 kt (69 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.670, -87.400

Thunderstorm winds blew down 3 trees and a utility line.

Thunderstorm Wind, Putnam

When
July 8, 7:35 PM EST
Where
Putnam County, 1.67 mi SE of Cloverdale
Measured
60 kt (69 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
39.500, -86.782

Thunderstorm winds blew down a tree onto State Route 42.

Thunderstorm Wind, Morgan

When
July 8, 7:45 PM EST
Where
Morgan County, Paragon
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
39.400, -86.570

Thunderstorm winds blew trees and utility lines down. Some unspecified structural damage was reported.

Thunderstorm Wind, Morgan

When
July 8, 7:50 PM EST
Where
Morgan County, 0.69 mi N of Bethany
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
39.540, -86.370

Thunderstorm winds caused scattered tree and utility line damage.

Thunderstorm Wind, Morgan

When
July 8, 7:50 PM EST
Where
Morgan County, 0.69 mi N of Bethany
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
39.540, -86.370

Thunderstorm winds caused scattered tree and utility line damage.

Thunderstorm Wind, Monroe

When
July 8, 7:52 PM EST
Where
Monroe County, Ellettsville
Measured
60 kt (69 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.230, -86.620

Trees and utility lines were blown down by thunderstorm winds.

Thunderstorm Wind, Marion

When
July 8, 8:14 PM EST
Where
Marion County, 1.27 mi WNW of Millersville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.860, -86.100

Thunderstorm Wind, Monroe

When
July 8, 8:19 PM EST
Where
Monroe County, Bloomington
Measured
60 kt (69 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
39.170, -86.520

Thunderstorm winds blew a tree down.

Thunderstorm Wind, Monroe

When
July 8, 8:54 PM EST
Where
Monroe County, 0.64 mi S of Handy
Measured
60 kt (69 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
39.091, -86.480

Thunderstorm winds blew a tree down.

Flash Flood, Marion

When
July 8, 9:00 PM EST to 11:30 PM EST
Where
Marion County, 0.4 mi N of Valley Mills to 0.41 mi ENE of Valley Mills
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.706, -86.279

Heavy rainfall accumulated on Hanna Avenue to a depth of approximately 2 inches.

Thunderstorm Wind, Monroe

When
July 8, 9:02 PM EST
Where
Monroe County, 1.49 mi NNW of Clear Creek
Measured
60 kt (69 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
39.140, -86.541

Thunderstorm winds blew a tree down.

Thunderstorm Wind, Monroe

When
July 8, 9:30 PM EST
Where
Monroe County, 1.5 mi SE of Mt Tabor
Measured
60 kt (69 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
39.306, -86.599

Thunderstorm winds blew a tree down.

Thunderstorm Wind, Monroe

When
July 8, 9:59 PM EST
Where
Monroe County, 0.37 mi SE of Hunters
Measured
60 kt (69 mph) estimated gust
Property damage
$800
Reported by
Law Enforcement
Coordinates
39.166, -86.576

Thunderstorm winds blew a tree down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2008Every state in 2008This day in weather historyWarnings in Indiana, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124368, 124354, 124355, 124356, 124357, 124358, 124359, 124360, 124361, 124362, 124363, 124367, 124364, 124365, 124366.